Kansas, 2004

Hail and Damaging Winds in Kansas, June 15, 2004

June 15, 2004 · NWS DDC · 23 events in 8 counties and zones

12 hail, 11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 1:29 PM CST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 1:29 PM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUN 14 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE CONVECTIVE CHANCES OVER THE NEXT
COUPLE OF DAYS AND TEMPERATURES ON WEDNESDAY.

WEAK SURFACE FRONT THAT WAS PUSHED SOUTH BY THE WAVE OVER THE GREAT
LAKES HAS MORE OR LESS STALLED OUT FROM SOUTH OF HYS DOWN TO AROUND
EHA. MOISTURE IS BEGINNING TO MIX OUT HERE AT DDC WITH THE DEWPOINT
DROPPING 9F DURING THE PAST HOUR. CONVECTIVE PLUMES NOTICEABLE ON
VIS IMAGERY ARE POPPING UP ALONG THE FRONT, BUT ARE VERY TALL ATTM.
700MB TEMPS OF 12 TO 13C ARE HOLDING BACK THINGS FOR THE TIME
BEING, HOWEVER WITH TEMPS AHEAD OF THE FRONT/DRYLINE HEATING UP TO
THE MID 90S NOW, IT MAY NOT HOLD OFF LONG. FOR THE FORECAST TONIGHT
HAVE WENT WITH 20 TO 30 POPS WITH THE HIGHER POPS IN THE SE ZONES
AHEAD OF THE FRONT/DRYLINE. CONVECTIVE BUBBLES ARE GOING UP OVER
THE HIGH TERRAIN AND I EXPECT THIS WILL CONTINUE AS MOISTURE GETS
ADVECTED UPSLOPE. WITH THE LLJ INTENSIFYING DURING THE EVENING THIS
MAY KEEP BOTH THE CONVECTION THAT FIRES OVER OUR AREA AND OUT WEST
FROM DYING OUT. SO WILL KEEP POPS GOING THRU THE NIGHT.

MID LEVEL TEMPS CONTINUE TO WARM ON TUESDAY AS THE EML GETS
ADVECTED EASTWARD OVER WESTERN KS. 700MB TEMPS OF AROUND 14-17C AND
1000-500MB THICKNESS VALUES OF 585DAM TELL ME THAT THE CAP SHOULD
KEEP A LID ON THINGS DURING THE DAY. EXPECT A WINDY DAY ACROSS THE
CWA AS THE PRESSURE GRADIENT TIGHTENS. WINDS COULD REACH NEAR
ADVISORY CRITERIA. TOMORROW NIGHT, AS THE SECOND STRONGER PUSH OF
COOLER AIR COMES PLOWING SOUTH CONVECTION SHOULD FIRE ALONG IT AND
GRADUALLY MOVE INTO OUR AREA. WILL TREND POPS UPWARD TOWARD 12Z AND
THEN TREND BACK DOWN AFTERWARD. HOWEVER, WITH MESOSCALE PROCESSES
DOMINATING, IT WILL BE HARD TO PIN DOWN.

EXPECT MUCH COOLER TEMPS ON WED AS 850MB TEMPS DROP TO THE MID TEENS
WITH A NE WIND AND PROBABLY SOME CLOUD COVER LET AROUND. CURRENT
GRID ACTUALLY HAD THIS PINNED DOWN WELL AND WILL BASICALLY LEAVE IT
ALONE WITH HIGHS IN THE MID 70S. WILL KEEP POPS GOING WED AS THE
WEAK WAVE IN THE SW INTERACTS WITH THE FRONT TO OUR SOUTH.

DAYS 3-7...

DIAGNOSTIC DATA FROM THE CDC AND CPC WEB SITES INDICATE THE FORECAST
AMPLIFICATION OF THE EASTERN PACIFIC/WESTERN CONUS UPPER RIDGE IS ON
TRACK AND THIS IS SUPPORTED BY SOLUTIONS OF ALL THE MODELS AND THE
ENSEMBLES. THIS IS SUPPORTED BY THE LARGE AREA OF NEARLY STATIONARY
AND QUITE PERSISTENT TROPICAL CONVECTION ALONG THE INTERTROPICAL
CONVERGENCE ZONE BETWEEN 80E AND 120E. ADDITIONALLY, GLOBAL AVERAGE
ANGULAR MOMENTUM TENDENCIES ARE INCREASING BUT MOST OF THE ENERGY
APPEARS TO REMAIN IN THE SOUTHERN HEMISPHERE WITH A SECONDARY MAXIMA
BETWEEN THE EQUATOR AND 30N IN THE NORTHERN HEMISPHERE.

AS A RESULT OF THE ABOVE PATTERN WILL EXPECT A CONTINUED FAIRLY
ROBUST HUDSONS BAY UPPER VORTEX WITH WAVES DIGGING DOWN THE WEST
SIDE OF THE TROUGH INTO THE CENTRAL CONUS. EACH SUCCESSIVE WAVE
SHOULD BRING ANOTHER REINFORCING COLD SURGE WITH ASSOCIATED ELEVATED
CONVECTION AND SOME MUCH COOLER TEMPERATURES FOR THE REGION. THE
REAL TRICK WILL BE GUESSING WHEN EACH MINOR ALOFT WILL ROTATE
THROUGH THE PATTERN. THE GOING FORECAST HAS A COLD FRONTAL PASSAGE
FOR TUESDAY NIGHT/WEDNESDAY WHICH APPEARS REALISTIC AT THE MOMENT.
HOWEVER, WITH CONTINUED PERIODS OF ELEVATED CONVECTION ABOVE THE
COLD DOME WHICH SHOULD REINFORCE THE LOW LEVEL COLD AIR, DO NOT
EXPECT THE FRONT TO RECOVER BACK TO THE NORTH ANY TIME SOON. THE 06Z
GFS BRINGS A VERY VIGOROUS WAVE SOUTHWARD ACROSS THE PLAINS FRIDAY
NIGHT AND DEVELOPS A HUGE CONVECTIVE COMPLEX ACROSS KANSAS NORTH OF
THE FRONT WITH IT.

ON THE OTHER HAND, HPC FAVORS A MORE ZONAL PATTERN ACROSS THE CONUS
WHICH APPEARS TO BE IN DIRECT CONTRAST TO THE INDICATIONS IN THE
DIAGNOSTIC DATA. WILL STICK WITH THE DIAGNOSTICS ON THIS ONE AND
LOOK FOR ANOTHER SIGNIFICANT ROUND OF CONVECTION ON FRIDAY NIGHT AND
MUCH COOLER TEMPERATURES. THIS IS PRETTY MUCH IN LINE WITH THE GFS
WHICH, STRANGELY ENOUGH, THE HPC HAS GIVEN THE NOD TO. THANKS TO ALL
SURROUNDING OFFICES FOR EXCELLENT COLLABORATION AND THE REALIZATION
THAT COLDER AIR IS, INDEED, HEADED OUR WAY.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 68 97 66 76 / 30 00 40 40
GCK 66 97 62 75 / 30 00 40 30
EHA 65 94 63 79 / 20 00 30 30
LBL 66 97 65 80 / 30 00 30 30
HYS 67 95 65 75 / 30 10 40 40
P28 70 95 69 81 / 30 00 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jun 14, 4:07 AM CST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT MON JUN 14 2004

KSZ030-031-043>046-061>065-151000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
507 AM CDT (407 AM MDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM
CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT
WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS.
MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH
WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
HAYS TO LARNED LINE.

KSZ066-079>081-089-090-151000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE.
AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY
OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS
THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND
DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING.  MORE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY
NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
KINSLEY TO COLDWATER LINE.

KSZ074>078-084>088-151000-
CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TSB

In the hours before

Local storm report, Jun 14, 7:49 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             8 W LA CROSSE           38.53N 99.46W
06/14/2004  2.75 INCH        RUSH               KS   PUBLIC

0838 PM     HAIL             LA CROSSE               38.53N 99.31W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

&&

26
Local storm report, Jun 14, 8:27 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             HARGRAVE                38.55N 99.43W
06/14/2004  1.00 INCH        RUSH               KS   PUBLIC

&&

26
Local storm report, Jun 14, 8:55 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TORNADO          3 S RUSH CENTER         38.42N 99.31W
06/14/2004                   RUSH               KS   TRAINED SPOTTER

0939 PM     HAIL             7 N LARNED              38.28N 99.10W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 14, 9:14 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 14, 10:27 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 S RUSH CENTER         38.39N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1006 PM     HAIL             6 S RUSH CENTER         38.38N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1020 PM     HAIL             LARNED                  38.18N 99.10W
06/14/2004  0.88 INCH        PAWNEE             KS   LAW ENFORCEMENT

1052 PM     HAIL             3 NW BROWNELL           38.67N 99.78W
06/14/2004  2.00 INCH        NESS               KS   TRAINED SPOTTER

1103 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  0.75 INCH        PAWNEE             KS   TRAINED SPOTTER

1104 PM     HAIL             GARFIELD                38.08N 99.24W
06/14/2004  1.00 INCH        PAWNEE             KS   EMERGENCY MNGR

&&

26
Special weather statement, Jun 14, 11:11 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT TUE JUN 15 2004

KSZ074>076-080-081-084>090-150600-
BARBER-CLARK-COMANCHE-GRANT-HASKELL-KIOWA-MEADE-MORTON-PRATT-SEWARD-
STANTON-STEVENS-
1211 AM CDT TUE JUN 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 472 HAS BEEN ALLOWED TO EXPIRE
AT MIDNIGHT...

THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE
AREA.

18

The radar

The Dodge City radar (KDDC), 122 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Kearny

When
June 15, 12:06 AM CST
Where
Kearny County, 17 mi N of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -101.250

Thunderstorm Wind, Scott

When
June 15, 12:10 AM CST
Where
Scott County, 6 mi N of Modoc
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.567, -101.083

Hail, Finney

When
June 15, 12:30 AM CST
Where
Finney County, 6 mi W of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.100

Hail, Finney

When
June 15, 12:30 AM CST
Where
Finney County, 8 mi NW of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -101.083

Hail, Kearny

When
June 15, 12:30 AM CST
Where
Kearny County, 6 mi N of Deerfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -101.133

Thunderstorm Wind, Lane

When
June 15, 12:30 AM CST
Where
Lane County, Shields
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

The wind blew out windows of the house

Thunderstorm Wind, Finney

When
June 15, 12:42 AM CST
Where
Finney County, Holcomb
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -100.983

Location is at a KSN-TV weather lab site

Hail, Kearny

When
June 15, 12:44 AM CST
Where
Kearny County, 3 mi W of Deerfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.183

Thunderstorm Wind, Lane

When
June 15, 1:05 AM CST
Where
Lane County, 5 mi SE of Pendennis
Measured
87 kt (100 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
38.583, -100.267

The wind blew down 18 inch diameter tree limbs and took the roof of a shed. Metal corral gates along with fencing were also blown down

Hail, Trego

When
June 15, 1:13 AM CST
Where
Trego County, 2 mi SE of Trego Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -99.867

Thunderstorm Wind, Trego

When
June 15, 1:13 AM CST
Where
Trego County, 2 mi SE of Trego Center
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.867, -99.867

Thunderstorm Wind, Ness

When
June 15, 1:18 AM CST
Where
Ness County, 1 mi S of Utica
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.167

Several six inch diameter tree limbs were blown down

Thunderstorm Wind, Ness

When
June 15, 1:18 AM CST
Where
Ness County, 10 mi SW of Ness City
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -100.033

Thunderstorm Wind, Rush

When
June 15, 1:30 AM CST
Where
Rush County, Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.583, -99.567

Several "large" tree limbs were blow down

Thunderstorm Wind, Trego

When
June 15, 1:30 AM CST
Where
Trego County, 11 mi W of Trego Center
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.883, -100.100

Large tree limbs were blown down and a tree was blown over in a wind break

Thunderstorm Wind, Ellis

When
June 15, 1:40 AM CST
Where
Ellis County, Schoenchen
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.717, -99.317

Eight inch diameter tree limbs were blown down.

Thunderstorm Wind, Lane

When
June 15, 1:40 AM CST
Where
Lane County, Healy
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.600, -100.617

Power lines blown down along with several large tree branches that damaged the roof of a house

Hail, Trego

When
June 15, 1:45 AM CST
Where
Trego County, 6 mi E of Ogallah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -99.617

Hail, Finney

When
June 15, 2:55 AM CST
Where
Finney County, 10 mi NE of Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -100.733

Hail, Finney

When
June 15, 3:00 AM CST
Where
Finney County, 12 mi NE of Garden City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -100.717

Hail, Finney

When
June 15, 3:10 AM CST
Where
Finney County, 8 mi N of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -100.867

Hail, Finney

When
June 15, 3:10 AM CST
Where
Finney County, 10 mi NE of Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -100.733

Hail, Finney

When
June 15, 3:51 AM CST
Where
Finney County, Kalvesta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -100.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407822, 5407823, 5407824, 5407825, 5407826, 5407827, 5407828, 5407829, 5407830, 5407831, 5407832, 5407833, 5407834, 5407835, 5407836, 5407837, 5407838, 5407839, 5407910, 5407911, 5408137, 5408138, 5408139.